Wisconsin, 2021Winter Weather in Wisconsin, January 16 to 17, 2021
January 16 to 17, 2021 · NWS MKX · 6 events in 6 counties and zones
Areas of freezing drizzle developed within cyclonic surface flow during the evening of January 16th into the morning of January 17th over portions of south central and east central WI. Icy roads led to some vehicle slide-offs and accidents.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Areas of freezing drizzle developed within cyclonic surface flow during the evening of January 16th into the morning of January 17th over portions of south central and east central WI. Icy roads led to some vehicle slide-offs and accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 16, 2:54 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Jan 16, 2:54 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
254 PM CST Sat Jan 16 2021
.SHORT TERM...
(Issued 255 PM CST Sat Jan 16 2021)
Tonight through Sunday night:
Some flurries and isolated light snow showers will be possible
this evening. Southwest portions of Wisconsin and areas along the
WI/IL border may see a light dusting of snow late tonight into
Sunday with a mid level trough digging to our southwest. Most of
the lift (500 mb positive vorticity advection) will be better to
our south but we could see enough locally for some light snow.
Temperatures will be below freezing so some slick spots will be
possible Sunday morning. Any accumulating snow will exit the area
by Sunday evening but some lingering flurries will remain
possible across much of the area.
RAH
&&
.LONG TERM...
(Issued 255 PM CST Sat Jan 16 2021)
Monday through Saturday:
We'll be in northwest flow through most of next week with
multiple shortwaves moving through, but it looks like there will
be plenty of dry air so precipitation chances will be low at this
time. These shortwaves will bring periods of colder air than what
we have seen in a while. Highs tuesday are expected to be in the
teens and 20s with lows potentially getting into the single
digits Tuesday night.
RAH
&&
.AVIATION...
(Issued 255 PM CST Sat Jan 16 2021)
MVFR ceilings continue through tonight into Sunday. There is a
slight chance for an isolated snow shower or flurry but
confidence is not high enough to include in the TAFs at this time.
Overnight southwest Wisconsin and areas along the WI/IL border
could see some light snow overnight into Sunday, but confidence is
not high. If snow occurrs only a dusting is expected. Winds will
remain from the northwest around 5 to 10 knots with gusts up to 15
knots.
RAH
&&
.MARINE...
(Issued 255 PM CST Sat Jan 16 2021)
Northwest winds will continue through the weekend and gradually
become lighter and waves decreasing in height. Winds become more
westerly Monday as high pressure builds into the area. We'll have
to watch for the potential for gales over the open waters next
week as a low pressure system tracks through Ontario Wednesday
night into Thursday.
RAH
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jan 16, 2:59 PM CST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
259 PM CST Sat Jan 16 2021
WIZ046-047-051-052-056>060-062>072-172100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
259 PM CST Sat Jan 16 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
A light dusting of snow will be possible for areas along the WI/IL
border and portions of southwest Wisconsin. Temperatures will be
below freezing, expect snow to stick and cause slick spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, however any snowfall
reports are appreciated.
LMZ643>646-172100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
259 PM CST Sat Jan 16 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Breezy conditions possible for the middle of next week.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-172100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
259 PM CST Sat Jan 16 2021
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Gale conditions possible for the middle of next week.
www.weather.gov/mkx
Winter Weather, Dane
- When
- January 16, 8:00 PM CST to January 17, 8:00 AM CST
- Where
- Dane forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
A glaze of ice from freezing drizzle led to vehicle slide-offs and accidents in western Dane County.
Winter Weather, Green
- When
- January 16, 10:30 PM CST to January 17, 8:00 AM CST
- Where
- Green forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
A glaze of ice from freezing drizzle led to vehicle slide-offs and accidents.
Winter Weather, Lafayette
- When
- January 16, 10:30 PM CST to January 17, 12:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
A glaze of ice from freezing drizzle led to vehicle slide-offs and accidents.
Winter Weather, Iowa
- When
- January 16, 10:30 PM CST to January 17, 12:00 PM CST
- Where
- Iowa forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
A glaze of ice from freezing drizzle led to vehicle slide-offs and accidents.
Winter Weather, Sauk
- When
- January 16, 10:30 PM CST to January 17, 12:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
A glaze of ice from freezing drizzle led to vehicle slide-offs and accidents.
Winter Weather, Fond du Lac
- When
- January 17, 8:00 AM CST to 10:00 AM CST
- Where
- Fond du Lac forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
A glaze of ice from freezing drizzle led to vehicle slide-offs and accidents in the Fond du Lac area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 16 to 17, 20211 death · $30,000 · 1 event
- Winter Storm and Winter Weather in Vermont, January 16, 2021$320,000 · 16 events
- Coastal Flood in Maine, January 16, 2021$275,000 · 2 events
- Coastal Flood in New Hampshire, January 16, 2021$100,000 · 1 event
- Frost and Freeze in Texas, January 16, 20217 events
- Dense Fog in California, January 16, 20214 events
- Winter Weather in North Carolina, January 16 to 17, 20214 events
- Winter Storm in Maine, January 16, 20214 events
- Winter Weather in Pennsylvania, January 16 to 17, 20214 events
- Heavy Snow and High Wind in Massachusetts, January 16, 2021$2,000 · 3 events
- Winter Storm and Winter Weather in Vermont, January 16 to 17, 20213 events
- Winter Storm in New York, January 16 to 17, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929239, 929240, 929241, 929242, 929243, 929238.